Hail, Glasscock
- When
- May 16, 6:54 PM CST to 6:59 PM CST
- Where
- Glasscock County, Lees
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.080, -101.480
An upper level trough was over Southern California and Nevada. A dryline was across West Texas which increased atmospheric lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over Southern California and Nevada. A dryline was across West Texas which increased atmospheric lift. There was high moisture and instability east of the dryline. Wind shear was also sufficient across the area. These conditions resulted in thunderstorms with large hail and strong winds across the eastern Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 4:46 PM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 546 PM CDT Sun May 16 2021 .AVIATION... 00Z TAF issuance VFR will prevail through the period. Winds will gradually swing back to the south this evening before becoming more southwest Monday afternoon at all terminals except KMAF. Isolated storms are possible in the Permian Basin this evening, but look to stay away from the terminals. Finally, low cigs are possible again at KMAF and KHOB by morning, but much uncertainty exists so will reassess with the next TAF issuance. && .PREV DISCUSSION... /issued 223 PM CDT Sun May 16 2021/ DISCUSSION... An upper low/trough is centered over Southern California and Nevada with west winds aloft over West Texas and Southeast New Mexico. A dryline will once again be across the area today with a surface trough from Southeast New Mexico to the Davis Mountains. Surface CAPE values will be high with 2,000 to 3,000 J/kg expected according to the NAM12. Bulk shear will generally be 30 to 35 kts which is a little less than yesterday. Mid-level lapse rate values will be sufficient but there does not appear to be as much lift east of the dryline during the afternoon and early evening as yesterday. Strong to severe storms are possible but do not expect as much coverage as yesterday due to less upper lift. Temperatures today are expected to be similar or slightly warmer than yesterday. The upper trough moves over the Four Corners region on Monday and a dryline will remain present across West Texas. The dryline will be across the far eastern Permian Basin and Lower Trans Pecos with moderate to high values of CAPE, shear, and mid-level lapse rates expected. There is also expected to be an increase in upper lift around 00z along and east of the dryline so if convection develops, it will likely be strong to severe. More storms are expected to develop along the dryline as the upper low moves closer to the region Monday night. This may trigger a second round of storms that will develop over or move into the northern and eastern Permian Basin early Tuesday morning. Cooler temperatures are expected on Tuesday with highs mostly in the 80s as the upper trough begins to move over the region. The dryline will be across the far eastern Permian Basin and Lower Trans Pecos according to the NAM12 on Wednesday. This will allow for a chance of storm development along and east of the dryline Wednesday afternoon and evening. An upper trough will dig south and eastward over the western part of the country on Thursday with temperatures across West Texas and Southeast New Mexico mostly in the 80s and 90s. Similar conditions are expected for Friday. The upper trough will move closer to the region on Saturday with a dryline across the area so thunderstorm chances will increase. This trend will continue into next Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 89 62 84 / 20 10 60 40 Carlsbad 58 89 55 85 / 0 0 10 10 Dryden 69 94 66 93 / 0 20 40 10 Fort Stockton 65 92 61 89 / 0 10 30 10 Guadalupe Pass 59 81 56 78 / 0 0 0 0 Hobbs 59 86 55 82 / 10 10 10 10 Marfa 50 87 49 82 / 0 10 10 0 Midland Intl Airport 66 90 61 85 / 20 10 40 20 Odessa 66 90 60 86 / 20 10 40 10 Wink 63 93 58 89 / 10 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 244 PM CDT Sun May 16 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-171945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 244 PM CDT Sun May 16 2021 /144 PM MDT Sun May 16 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible this afternoon and evening across the northeastern Permian Basin. Damaging winds and hail will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Elevated fire weather conditions may exist across Southeast New Mexico and the Guadalupe and Delaware Mountains on Monday. Severe storms will be possible Monday night into Tuesday morning. The main threats will be damaging winds and large to very large hail, although a tornado or two may also be possible. Heavy rainfall will be possible with these storms and localized flooding may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
624 PM CDT Sun May 16 2021
TXZ062-063-069-070-170015-
Midland TX-Reagan TX-Upton TX-Glasscock TX-
624 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GLASSCOCK...SOUTHEASTERN
MIDLAND...NORTHERN REAGAN AND NORTHEASTERN UPTON COUNTIES UNTIL 715
PM CDT...
At 623 PM CDT, Doppler radar was tracking multiple strong
thunderstorms 14 miles north of Rankin, moving northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Saint Lawrence, Stiles and Midkiff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3132 10201 3150 10214 3190 10156 3178 10126
3146 10127
TIME...MOT...LOC 2323Z 238DEG 6KT 3144 10200
87Special Weather Statement
National Weather Service Midland/Odessa TX
648 PM CDT Sun May 16 2021
TXZ052-063-170015-
Glasscock TX-Howard TX-
648 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forsan, or 13 miles north of Garden City. This storm was nearly
stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Forsan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3208 10121 3209 10126 3204 10127 3194 10140
3203 10158 3219 10148 3211 10118
TIME...MOT...LOC 2348Z 212DEG 4KT 3205 10145
87Special Weather Statement National Weather Service Midland/Odessa TX 649 PM CDT Sun May 16 2021 TXZ069-170015- Upton TX- 649 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UPTON COUNTY UNTIL 715 PM CDT... At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of McCamey. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Rankin. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3108 10205 3122 10227 3137 10214 3124 10183 TIME...MOT...LOC 2349Z 212DEG 4KT 3119 10210 87
Special Weather Statement
National Weather Service Midland/Odessa TX
718 PM CDT Sun May 16 2021
TXZ063-070-170100-
Reagan TX-Glasscock TX-
718 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GLASSCOCK...SOUTHEASTERN
MIDLAND AND NORTHERN REAGAN COUNTIES UNTIL 800 PM CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Garden City, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City and Saint Lawrence.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3160 10174 3177 10178 3177 10177 3196 10127
3188 10126 3159 10127
TIME...MOT...LOC 0018Z 248DEG 20KT 3170 10160
87Special Weather Statement
National Weather Service Midland/Odessa TX
720 PM CDT Sun May 16 2021
TXZ052-053-063-170100-
Mitchell TX-Glasscock TX-Howard TX-
720 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 800 PM
CDT...
At 720 PM CDT, Doppler radar was tracking multiple strong
thunderstorms near Forsan, or 14 miles northeast of Garden City,
moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Forsan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3209 10104 3209 10126 3189 10127 3193 10143
3220 10141 3232 10102
TIME...MOT...LOC 0020Z 273DEG 11KT 3203 10134
87Special Weather Statement National Weather Service Midland/Odessa TX 728 PM CDT Sun May 16 2021 TXZ052-053-170115- Mitchell TX-Howard TX- 728 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MITCHELL AND CENTRAL HOWARD COUNTIES UNTIL 815 PM CDT... At 728 PM CDT, Doppler radar was tracking a strong thunderstorm over Big Spring, moving east at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Big Spring, Coahoma, Sand Springs, Big Spring Country Club and Big Spring McMahon-Wrinkle Airpark. This includes Interstate 20 between mile markers 174 and 199. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3216 10154 3234 10156 3245 10115 3229 10112 TIME...MOT...LOC 0028Z 261DEG 13KT 3227 10146 87
The national radar mosaic for the moment the first event began.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced a 65 mph wind gust at the mesonet site near St. Lawrence.
A thunderstorm produced three inch hail in Snyder. There were multiple reports of golf ball to softball sized hail in Snyder. There was a photo of hail up to 3.5 inches. There were numerous broken windows, busted solar panels, severely damaged roofs and vehicles, and damage to trees. Six injuries were reported. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954660, 954661, 954662, 954663, 954665, 954666, 954668, 954675, 954677.